Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • LKBallenger
      Post count: 20

      Hi All,
      Menapausal insomniac……good thing I am not posting an ad for a dating service…..don’t think I’d get too many responses….LOL
      Does anyone have any suggestions for some meds, RX, OTC or illegal, that would help me sleep? I went through surgical menopause about eight years ago and have had trouble sleeping ever since. I’ve been using benadryl that works like a charm, but is not helping with the dry eyes. I have no problem relaxing and turning my mind off so I believe it’s a hormonal thing. I am hypothyroid, not hyperthyroid but do have TED. Some things that do NOT work, just in case you were wondering: Lunesta, Ambien, Nyquil, Melatonin, Theraflu pm, Prozac, Unisom (doxylamine succinate) just to name a few. Pretty much anything that says “may cause excitability in children” will keep me up all night. I am 100% off caffeine and alcohol………..wow, I’m boring……this clean living is not paying off :(
      Thanks a bunch.

      vanillasky
        Post count: 339

        Have you tried a tranquilizer? I am menopausal too and have night sweats where it wakes me up and I have to change my nightgown sometimes 2x a night.

        I tried Lunesta, Ambien, blah, blah..nothing works for me either.

        I find that 0.5 Klonopin before bed works but I still can’t make it through without getting up to change the soaked night gown. I dry myself off and then put on another clean one and back to bed.

        Sometimes I wake up anyway, but the Klonopin is the only thing that has helped so far and my doctors say it’s okay for me to take it. Also helps daily with anxiety and if things get really bad, I am able to take two.

        LKBallenger
          Post count: 20

          I have not tried Klonopin, I haven’t even heard of it but will talk to my doctor. Thank you for replying! I am so sorry about the night sweats……no fun. Have you tried gabapentin? I do believe it is the generic of neurontin. I believe it is used to treat seizures and they found that one of the side effects is that it decreases hot flashes. I have been on it for several years and only have ‘hot flushes’……no sweating, just get hot enough to throw the covers off to cool off. If you do try it, used the lowest dose possible to control the hot flashes as it can make you have a foggy brain…….which I pretty much have anyways. I can get away with only one or two 100mg capsules. The original dosage was 900mg divided into three doses.
          Thanks for the info. Have a nice weekend!

          Kimberly
          Online Facilitator
            Post count: 4291

            @LKBallenger – Hope that you can find some relief! That’s good that you are keeping your doctor in the loop, as some meds & supplements can potentially interact with each other. It’s important to let your docs know *everything* you are taking, including over-the-counter supplements.

            Gabe
              Post count: 182

              I’m menopausal and find that none of the RX sleeping pills work for me. I also have the opposite reaction to things that are meant to make you sleepy…I’m wide awake instead. I do find that a Xanex (tranquilizer) right before bed is the only way I am sleeping with the combo of Graves and menopause. Don’t like taking these type of meds and worry about dependency, but as my doc says…I’m not that type of addictive personality and its more important to get sleep than to worry about something that’s not likely to happen.
              For the first time in years I’m sleeping for a solid 5 hours, thanks to Xanex.

              Karen

              vanillasky
                Post count: 339

                thanks for the suggestion about Gabapentin. I took that years ago when I was peri and it didn’t work for me. Just made me so tired I couldn’t get out of the bed. I hated that “doped up” feeling.

                Also, almost had a car accident with my mother in the car while on the drug.

                My gyno told me recent studies show that Gabapentin does not work for hot flashes and neither does soy. He said “it ain’t worth a damn.” So I don’t understand how it works for some women, but the studies were not at least promising.

                *Please note: it’s also a weight gain drug!

                LKBallenger
                  Post count: 20

                  Thanks Karen,
                  One of my friends also suggested Xanex. How do you feel the next day….foggy or well rested and alert? Does it tend to dry your eyes or mouth? Laura

                  Gabe
                    Post count: 182

                    Laura. I don’t have any side effects from Xanex, unlike other drugs or sleeping pills. No drugged, groggy side effects. I do frequently wake up with dry mouth or eyes but attribute that more to the lack of humidity since even before Graves I had those symptoms. Good luck.
                    Karen

                    snelsen
                      Post count: 1909

                      Hi Laura.
                      It was mentioned in another post in this thread, but it is quite true that Xanax is a drug that is known for very rapid dependence, and being very tough to stop taking. Anyone who knows they have a tendency to addiction, or a family history of it, should discuss this with a doc who is well informed about it.
                      I think of it as more of an anti-anxiety drug, than a sleeper. Benadryl is a pretty benign drug from any view, but the dry mouth and eyes happen with it.

                      Karen, I can really relate to your doc saying how important it is to get sleep.
                      Sleep is a big issue for me. One of my happy fantasizes is to put my head on the pillow at night, go to sleep rapidly, and not wake up until morning.
                      I think part of the reason is that I am so blooming tired at night, I tend to go to bed too early.
                      Shirley

                      snelsen
                        Post count: 1909

                        I mean:
                        fantasies.

                        Shirley

                      Viewing 10 posts - 1 through 10 (of 10 total)
                      • You must be logged in to reply to this topic.